The power and pitfalls of omics part 2: epigenomics, transcriptomics and ME/CFS
Simon McGrath concludes his blog about the remarkable Prof George Davey Smith's smart ideas for understanding diseases, which may soon be applied to ME/CFS.
Discuss the article on the Forums.

Total IGE and IVIG/SCIG ???

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by susank, Apr 8, 2016.

  1. susank

    susank

    Messages:
    48
    Likes:
    49
    Texas
    Trying to figure something out - as I am becoming more allergic/reactive.
    Wondering if it has something to do with IGE and Gamma.
    Note my total IGE levels (Ref. range 0-100)

    Oct 2009 - 132 - No Dx - Never had infused Gamma
    July 2010 - 187 - Testing - Still no Gamma - IGG 570's
    Dec 2011 - 383 - Four months past first/only 30g IVIG (started IVIG again after this test)
    April 2013 - 1454 - Had started SubQ Gamma weeks prior (IGG 1100)
    March 2016 - 327 - Still on SubQ Gamma but had taken breaks - on much lower dose - (IGG 660)

    There is a small amount of IGE in Gamma - with very short half-life in blood of about 2-3 days.
    (My allergist/immuno said testing me for allergies would be difficult because of the IGE in Gamma).
    I note - coincidence or other factors - that my IGE was lowest before ever starting Gamma and highest when my "trough' level was high (for me) on SubQ Gamma of 9 grams/week.

    Can the body make IGE antibodies against the IGG and/or IGA in Gamma?

    Wondering then if the 383 of Dec 2011 meant that my body was "still" making IGE antibodies from the infusion four months prior. It can take months before the antibodies completely clear the body?
    Perhaps could explain that my 3-4 week breaks from Gamma doesn't change how I feel?
    (bad - and very allergic/reactive/chemical sensitive).

    IGE made against a "foreign invader" ie the antibodies/whatever else is in IVIG?

    This probably doesn't make much sense - sorry - am so tired.
    Any thoughts/experiences with this? Thanks. Susan
     
  2. susank

    susank

    Messages:
    48
    Likes:
    49
    Texas
    Nobody wants to take a stab at this one? @Jonathan Edwards ???

    I understand that my body can only make a finite amount of IGG, IGM and IGA antibodies.
    (Immune deficiency - CVID).
    Not sure about IGE antibodies - as they seem to be a bit different class of immunoglobulins.

    Assuming I don't have an IGE deficiency - is there a finite number of how many IGE antibodies I can produce?
    (that would show up in total IGE for starters.....)

    The high IGE of 1454 must be what my body produced and not from the small amounts of IGE in the infusions.

    Also - interestingly enough - have read where side effects of Gamma infusions can include nasal congestion and/or sinus symptoms. How could that be explained? IGE related???
     
  3. Hip

    Hip Senior Member

    Messages:
    8,888
    Likes:
    13,125
    You usually write these with a small g in the middle: like IgG, IgM, IgE.

    What does "Gamma" mean, by the way?
     
  4. susank

    susank

    Messages:
    48
    Likes:
    49
    Texas
    Wow - you are absolutely correct. I just checked - yes - should be IgG, IgM, IgE etc. All these years..... - thanks for pointing that out!!!
    Gamma - as one of my doctors called it. I guess short for Gamma globulin replacement IVIG/SCIG.
     
    Hip and justy like this.
  5. valentinelynx

    valentinelynx Senior Member

    Messages:
    637
    Likes:
    1,370
    Tucson
    Not an expert. Receiving HyQvia SCIG (just finished an infusion). As I understand it, people can produce antibodies to the antibodies in the gamma globulin. This is the cause of the anaphylactic/oid reactions that occur occasionally. Apparently the worst cases are in people with IgA deficiency. They are likely to make IgE that is anti-IgA and that attacks the small amount of IgA in the infused gamma globulin.

    I would guess that you elevated IgE levels after gamma globulin infusions are due to your body making IgE against the antibodies in the infusate. Your baseline IgE levels are normal, so you are unlikely to have "hyper IgE syndrome."

    An alternative theory is that you were exposed to another allergen around the time you were tested in April 2013 (other than the gamma globulin) and you were reacting to that.

    Your primary question, however, seems to be why you are becoming more "allergic/reactive." I don't think that producing IgE specific to the antibodies in your gamma globulin would make you more reactive to other agents. I am not an immunologist, however.

    It may be that something is activating your mast cells - seems to be a very common issue amongst our population. This could cause a general reactivity not necessarily related to IgE.

    To find out what your body is making IgE against - that is what allergy testing is for. You may find it is not related to the gamma globulin. If you are having mast cell activation issues, the IgE testing may show nothing or be contradictory.

    Don't know if this is of any help. Do you have an immunologist prescribing your gamma globulin that you could consult?
     
  6. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,060
    USA
    @valentinelynx This is very helpful even though I didn't quite grasp the original post! Do you mean that someone with an IgA deficiency would be the most likely to have an anaphylaxis reaction to IVIG or SCIG? Are patients normally tested for their IgA levels prior to starting IVIG/SCIG? If their levels are normal, would this mean they are less likely to have anaphylaxis or if someone had MCAS, would this be irrelevant and they could react to some other part of the IVIG/SCIG?

    Is IVIG/SCIG more likely to be prescribed by an immunologist vs. a neurologist or other type of doctor or would this not matter?
     
  7. valentinelynx

    valentinelynx Senior Member

    Messages:
    637
    Likes:
    1,370
    Tucson
    Who prescribes your immunoglobulin therapy is likely to depend on what is being treated. If it is immunodeficiency, then an immunologist would be more likely. If it is for a neurological illness (Guillan-Barre, CIDP) then a neurologist, if for a rheumatological illness, then a rheumatologist. Or, a good internist could order it for any of these disorders.

    I will say that even though anaphylaxis is rare, the risk is kept close in mind. Before I could start the HyQvia (SCIG), the company made sure I had EpiPens, even though I've never had an anaphylactic reaction to anything. If you and your doctor think that IVIG/SCIG might help you, then I would strongly consider it, and just be alert for any adverse reactions and treat them accordingly.

    Hope that helps or makes sense of some sort.
     
    Gingergrrl likes this.
  8. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,060
    USA
    Thanks and that makes sense.

    I did not realize that the IVIG company makes sure that you have an EpiPen. I already have two EpiPens so am okay in this regard and my first session (if I end up getting IVIG) will either be in an infusion center or hospital.

    Thanks and I definitely will and would most likely do Gamunex which is least chance of reactions per my MCAS doc.

    It does except I am still curious re: what I read re: if someone has an IgA deficiency, it is more risky for anaphylaxis. Have you heard this and did they test you for IgA before starting? Thanks again.
     
  9. valentinelynx

    valentinelynx Senior Member

    Messages:
    637
    Likes:
    1,370
    Tucson
    That is what I read in the literature. And, yes, my IgA was tested along with my other immunoglobulins when I was initially tested for immune deficiency. It was normal, as was my IgE and IgM.

    The test to be ordered is most likely: "Quantitative Immunoglobulins" and includes IgA, IgM and IgG. To test for IgE requires a separate, "Quantitative IgE" test.
     
    Gingergrrl likes this.
  10. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,060
    USA
    Thank you for verifying this and I kept reading that if you have an IgA deficiency it makes you more of a potential ANA risk with IVIG. I don't understand the reasons for this but it is definitely something crucial for me to know.

    Thank you, that is really helpful and I just wrote down the name of the test.
     

See more popular forum discussions.

Share This Page